Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 319, NWS Midland/Odessa, TX

August 25, 2004Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2004, 4:22 AM CDT for Howard County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 4:22 AM CDT (09:22 UTC)
Expired
Aug 25, 2004, 5:15 AM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3630 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 250922
SVRMAF
TXC227-251015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 AM CDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN WEST TEXAS
  THIS INCLUDES THE CITY OF BIG SPRING

* UNTIL 515 AM CDT

* AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
  NEAR BIG SPRING...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAND SPRINGS...
  COAHOMA...
  INTERSTATE 20

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3226 10162 3211 10153 3213 10119 3250 10120
      3250 10156

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:48 AM CDT, 34 minutes earlier.

Area forecast discussion, Aug 25, 3:48 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT WED AUG 25 2004

.SHORT TERM...
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WESTERN PERMIAN
BASIN TAKING PLACE IN THE RIGHT REAR QUADRANT OF THE UPPER JET EAST
OF SHORTWAVE TROUGH AXIS ACROSS EASTERN NEW MEXICO. ISOLATED
THUNDERSTORMS HAVE DEVELOPED FURTHER EAST ACROSS THE CENTRAL PERMIAN
BASIN NEAR THE MIDLAND/ODESSA VICINITIES ALONG OUTFLOW FROM THE
WESTERN BASIN ACTIVITY. CARRIED SLIGHT POPS IN THE WESTERN BASIN THIS
MORNING FOR CURRENT ACTIVITY AND ISOLATED ELSEWHERE EXCEPT EDDY
COUNTY. EXPECTING THE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS TO
SHRINK IN AREAL COVERAGE AS IT MOVES EAST AS DIVERGENCE DIMINISHES
WITH THE TROUGH. SHIFTED ISOLATED POPS INTO THE CENTRAL AND EASTERN
PERMIAN BASIN AFTER 18Z THROUGH 06Z AS THE TROUGH AXIS APPROACHES.
KEPT AN ISOLATED POP SOUTH AND WEST OF THE PECOS RIVER AFTER 06Z
TONIGHT AS THIS AREA WILL BE IN THE FAVORABLE AREA SOUTH OF THE
SHEARING TROUGH AXIS. MADE ONLY MINOR CHANGES TO THE TEMPERATURE
GRIDS AND USED ETA WINDS AND DEW POINTS TODAY AND TONIGHT.

.LONG TERM...
A BROAD UPPER RIDGE WILL STRETCH ACROSS THE SOUTHERN U.S. THURSDAY
AND FRIDAY AS THE NEXT UPPER TROUGH BEGINS TO MOVE IN FROM THE
WEST... SO LOOK FOR A FEW MORE UNSEASONABLY WARM DAYS WITH TEMPS
PUSHING THE CENTURY MARK.  BY SATURDAY THIS TROUGH WILL CROSS THE
ROCKIES AND MOVE OVER THE PLAINS.  MOST OF THE ENERGY SHOULD STAY
WELL NORTH OF THE REGION WITH HIGH PRESSURE STILL IN CONTROL OF THE
PATTERN INTO EARLY NEXT WEEK.

BEST CHANCE OF PRECIP THURSDAY AND FRIDAY WILL BE ALONG AND EAST OF A
SURFACE TROUGH/DRYLINE THAT WILL WAVER BACK AND FORTH ACROSS THE
AREA.  CURRENT LOW POPS LOOK FINE FOR NOW.

A FRONT PUSHES INTO THE AREA LATE SATURDAY KNOCKING TEMPS DOWN FOR
THE NEXT FEW DAYS.  LATEST MEX GUIDANCE MUCH COOLER THAN PREVIOUS RUN
TAKING HIGHS TO NEAR 80.  THIS IS WELL BELOW CURRENT FORECAST SO WILL
TREND TEMPS DOWN AND SEE IF MODELS STAY CONSISTENT WITH THIS.  COULD
SEE STORMS DEVELOP ALONG THE FRONT SATURDAY.  MEX GUIDANCE HAS CHANCE
POPS FOR MUCH OF AREA SUNDAY... SO HAVE ADDED ISOLATED POPS FROM
SOUTHEASTERN NEW MEXICO DOWN INTO BIG BEND... LATER SHIFTS MAY NEED
TO INCREASE POPS IF IT LOOKS MORE FAVORABLE.  MADE MINOR CHANGES TO
GRIDS BUT OVERALL LOOKS GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             98  72 100  72 /  20  10  10  10
CARLSBAD NM               98  68 101  69 /   0   0  10  10
DRYDEN TX                 94  73  97  73 /  10  10  10  10
FORT STOCKTON TX          95  73  99  73 /  10  10  20  20
GUADALUPE PASS TX         90  67  94  68 /   0   0   0  10
HOBBS NM                 101  67 103  68 /  10   0  20  20
MARFA TX                  88  61  90  61 /  10  10  10  10
MIDLAND INTL AIRPORT TX   98  73 100  72 /  20  10  20  20
ODESSA TX                 98  73 100  72 /  20  10  20  20
WINK TX                  103  74 104  74 /  20   0  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12/72
Hazardous weather outlook, Aug 25, 3:20 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 AM CDT WED AUG 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
320 AM CDT (220 AM MDT) WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS...EAST
OF A HOBBS...TO CARLSBAD...TO PINE SPRINGS LINE. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL...
BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:01 PM CDTSevere Thunderstorm WarningMAFTerrell59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.